Citalopram and Existing Tinnitus

Discussion in 'Support' started by SNK93, Feb 23, 2016.

tinnitus forum
    1. SNK93

      SNK93 Member

      Location:
      UK
      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      Unknown
      I have had tinnitus for almost three months now and am still not coping that well. I had anxiety prior to tinnitus however this has now, understandably, got worse. In the last couple of weeks I have developed depersonalisation and derealisation from anxiety.
      I have been given citalopram 10mg to help with anxiety however a common side effect mentioned is tinnitus and so I am very wary and unsure about whether to take this or not?
      I really do need to get my anxiety under control to stop the DP and DR but don't want my tinnitus to get even worse?
      Any advice and experience will be greatly appreciated!
       
    2. Atlantis

      Atlantis Member

      Tinnitus Since:
      02/2014
      Citalopram isn't damaging to the ear, it can make you hear your tinnitus more but if it does that for longer than a few weeks you can then just come off the drug and your tinnitus is the same as before
       
    3. SNK93

      SNK93 Member

      Location:
      UK
      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      Unknown
      Thanks for the reply, that makes me feel a bit more optimistic about taking them. I was just worrying due to the leaflet saying tinnitus is a common side effect and as my tinnitus is already rather loud, the idea of it getting louder wasn't overly appealing!
      Thanks again.
       
    4. Mike L

      Mike L Member

      Location:
      US
      Tinnitus Since:
      1/15/16
      Cause of Tinnitus:
      Not Sure
      When I got T the first time back in 2011-2012 area I also had anxiety issues from it. I was prescribed Xanax for the anxiety. Xanax did not increase mt T at ALL! It did decrease the volume of it substantially though. Everyone's body acts differently, but if you feel afraid to take the medicine you mentioned try to see if they will switch it for Xanax. Getting your anxiety under control is a major part of getting through this tough time.

      You will make it through this.
       
    5. snow86
      Surrender

      snow86 Member Benefactor

      Location:
      Germany
      Tinnitus Since:
      2006 - Extreme T since 12/2013
      Cause of Tinnitus:
      see "information" on profile page. Crippled by extreme T
      Citalopram made my T worse and after tapering off it wasnt the same as before. I would be careful with giving out guarantees like that :p
       
    6. InfiniteLoop
      Sunshine

      InfiniteLoop Member Benefactor

      Location:
      Redwood City, California
      Tinnitus Since:
      01/2014
      Cause of Tinnitus:
      Not sure. Long-term microbial overgrowth?
      @SNK93

      I am taking 10mg/day of citalopram myself. It is a low dose to start with. I will recommend you taper up, a couple of days 1/4 pill, 2 days 1/2 pill, etc.... And check how it affects your T. I have been taking for two months and I have mostly positive reviews. No side effects. It has changed slightly my T sounds making them a little bit smoother and a notch less loud. The main effect is that I do not care about the noises as much as before. It is helping me with habituation. Now I am in a better state of mind and I can try other T management techniques like meditation and yoga that were very difficult when I was in the deep hole of emotional reaction to T.
       
    7. SNK93

      SNK93 Member

      Location:
      UK
      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      Unknown
      Yes, I definitely need to get it sorted. Thanks for the advice and encouragement!
       
      • Like Like x 1
    8. SNK93

      SNK93 Member

      Location:
      UK
      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      Unknown
      Thanks, yeah if I start them I will try easing into them first then. It's nice to see someone who has a positive review. I am set to start tinnitus retraining therapy soon so hopefully that will make things a lot better, fingers crossed!
       
    9. Atlantis

      Atlantis Member

      Tinnitus Since:
      02/2014
      Are you sure it was the citalopram?
       
    10. SNK93

      SNK93 Member

      Location:
      UK
      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      Unknown
      Really? It made it worse?
      What was your experience? E.g. How long were you on them before you noticed it getting worse?
      Apologies for all the questions.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.